The Unfriendly Gut: Proton-Pump Inhibitors and Gut Bacteria
How PPIs Affect Gut Bacteria
There are many studies which suggest that proton-pump inhibitor drugs (PPIs), such as Prilosec (omeprazole), which reduce stomach acid, may cause individuals to experience bloating and other unpleasant bowel symptoms like aches, pains and embarrassing gas.
What Are Proton Pump Inhibitors (PPIs)?
Proton Pump Inhibitors (PPIs) are a class of medications that suppressing the secretion of stomach acid. They are available both over-the-counter (without a prescription) or prescribed for the treatment of various health conditions, including gastroesophageal reflux disease (GERD) and peptic ulcers. The following are some examples of PPIs:
Zegeridomeprazole (Prilosec, Prilosec OTC, Zegerid)
Side effects like SIBO occur because the lowered acidity in the digestive system encourages an overgrowth of bacteria in the small intestine. Stomach acid works to balance and harmonize the levels of bacteria in our gut - its not something we normally need to suppress!
Medications Encourage the Development of SIBO
Ironically, these PPI medications may actually ENCOURAGE the development of other uncomfortable problems like Small Intestinal Bacterial Overgrowth (SIBO), which may be one of the causes of gastroesophageal reflux disease (GERD) or unrelenting heartburn due to acid burning the lining of the esophagus.
SIBO occurs when the "good guys [bacteria] are in all the wrong places" like in the upper part of the small intestine, a place where these micro-organisms really shouldn't be. Symptoms of SIBO include acid reflex, gas, bloating, constipation, diarrhea, slow motility, abdominal pain, feeling of fullness, early satiety and burping.
Can probiotics help instead of PPIs? There is a real possibility!
A placebo-controlled study in people who began taking the PPI pantoprazole (Protonix) (40 mg per day) to treat gastroesophageal reflux showed that taking a probiotic twice daily appeared to prevent the onset of bowel symptoms. After about 3 months on the PPI, approximately 45 to 50% of patients taking the placebo (rather than the actual probiotic) reported bloating and flatulence, while these symptoms were reported by only about 10% of those taking the probiotic.
The Other Problems with Proton Pump Inhibitors
About 15 years ago, after a traumatic endoscopy (traumatic because I wasn't fully asleep and gagged my way through this horrendous procedure), I was told by a Gastroenterologist that I needed to take Prevacid. I asked him how long I would need to be on it and he looked at my straight in my eyes and said "FOREVER."
That didn't sit right with me. And while it was long because I was trained in functional medicine, natural medicine and nutritional therapy, my intuition said "HELL NO."
Had I taken his advice and started on that PPI, I would have been here, 15 years later, overweight, with osteoporosis, depression, SIBO and perhaps even cognitive decline. I would not be the vibrant person I am today.
Patients and health care professional should be informed about the risk of PPI dependence and warned not to take the medications beyond their time frames and indicated uses. Here are the risks of PPIs that can occur, some starting just after four weeks on this category of medication:
Rebound acid hypersecretion risk - a kind of PPI dependence that can occur even after just four weeks on the medication.
Fracture risk - multiple daily-dose or long-term usage of PPIs have been linked to a higher risk of osteoporosis-related fractures of the spine, wrist or hip.
Risk of infection - both long-term and short-term PPI use have been linked to a higher risk of serious infections, such as diarrhea caused by the C. difficile bacterium, as well as community-acquired pneumonia.
Magnesium deficiency risk - patients taking PPIs may also be on other medications, which could cause complications for patients with low magnesium, increasing the risk of arrhythmias.
Alternatives to PPIs
If you have been prescribed a PPI, ask what other lifestyle choices you can make that can reduce or eliminate your need for this rather dangerous class of medications. Functional Medicine looks at the root cause of "excess acid" - perhaps there isn't an excess at all, and it could just be that acid is splashing up higher in your digestive tract. Approaches to healing could include:
Weaning off PPIs
Only your prescribing physician can officially advise you to reduce or eliminate a prescribed medication. Getting off PPIs requires a slow weaning process as suddenly stopping can create a huge rush of acid. Your Functional Medicine practitioner can support you through this process of the lifestyle changes needed to get you back to health. I want you to look 15 years in the future and decide where you want to be - and its happy and healthy!